Evaluate COVID-19 symptoms and understand VitAL's next steps. Learn more
Woman doctor encouraging young woman patient by holding hands

First Responder and Law Enforcement Guidance for Administering Naloxone

Law enforcement and first responders are first on the scene after a 911 call is made. As deaths have skyrocketed from opioid overdoses, there is a need for these personnel to be trained in what to do if someone is experiencing an opioid overdose.

In 2019, nearly 71,000 people died from drug overdoses, making it a leading cause of injury-related death in the United States. Of those deaths, over 70% involved a prescription or illicit opioid. Drug overdose deaths continue to increase in the United States.

OPIOIDS IN ALABAMA

From January 2020 to January 2021, 1018 individuals died from an overdose.

Identifying an Opioid Overdose

With the number of deaths from opioid overdoses doubling from 2012-2017 in Alabama, it’s important to know how to identify an overdose. Deaths from opioid overdoses happen when too much of the drug is consumed. This then causes the brain to be overwhelmed and interrupts the body’s natural drive to breathe (CDC).

According to the Substance Abuse and Mental Health Service Administration (SAMHSA), the below are signs of an opioid overdose:

  • Unconsciousness or inability to awaken.
  • Slow or shallow breathing or breathing difficulty such as choking sounds or a gurgling/snoring noise from a person who cannot be awakened.
  • Fingernails or lips turning blue/purple.

When an opioid overdose is detected, the next step is to administer Naloxone.

What is Naloxone

  • Safe medication that reverses an opioid overdose
  • Has been used for over 40 years in emergency medicine
  • Displaces opioids from receptor sites in the brain for 30-90 minutes
  • For rural areas this is especially important, as emergency services response times can be longer.
  • Reverses respiratory depression
  • Can wake someone up in just a few minutes
  • Available with or without a prescription
  • Not a controlled substance
  • No known negative side effects (e.g. no allergic reactions, no potential for abuse)
  • DOES NO HARM
  • Naloxone, marketed as NARCAN and EZVIO, restores respiration within two to five minutes of being administered and may prevent brain injury and death (Idaho ODP). It is used when someone is showing signs of an overdose from opioids, such as prescription painkillers or heroin. Naloxone is safe, FDA approved, and cannot be misused.

The medication comes in a variety of forms, including an intranasal spray, intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection. As Naloxone may cause symptoms of opioid withdrawal, there are some side effects such as feeling nervous or irritable, body aches, dizziness or weakness, diarrhea or stomach pain, nausea, fever or chills, and sneezing or runny nose (SAMHSA).

Administering Naloxone

Naloxone can be administered by first responders in three different ways (Idaho ODP):

  1. Spraying naloxone into the nose (intranasal)
    This is the most common way to administer Naloxone. NARCAN Nasal Spray is easy to use and does not require medical training. It is available at pharmacies without a prescription and covered by most major insurance plans. When administering NARCAN, even if the patient wakes up, it is still necessary to seek medical care (NARCAN). *CAUTION- DO NOT PRIME OR TEST THE DEVICE PRIOR TO ADMINISTRATION.
  2. Giving a shot with a needle (intramuscular)
    Intramuscular injection is when Naloxone is drawn from a vial into a syringe and then injected into the victim’s upper arm, thigh or buttocks.
  3. Using an auto-injector, a prefilled, ready-to-use dose that is pressed against a person’s thigh.
    EVZIO is the first Naloxone auto-injector.

SAMHSA’s 5 Essential Steps for First Responders

  1. Evaluate for Signs of Opioid Overdose. Using the above signs, identify if the patient may be experiencing an opioid overdose.
  2. Call 911 for Help. If no emergency medical services (EMS) or other trained personnel is on the scene, call 911 immediately.
  3. Administer Naloxone. Naloxone should be administered to anyone who is showing signs of an opioid overdose. Read more about how to administer in the above section and at the resources below.
  4. Support the Person’s Breathing. Ventilatory support is an important intervention and may be lifesaving on its own.
  5. Monitor the Person’s Reponses. A person must be monitored for at least 4 hours after receiving naloxone. Naloxone’s effects are short, so overdose symptoms may return.

Learn More

Additional Resources

For more information, please see the below links. Opioid overdose deaths are a huge problem in our world. If we continue to educate ourselves and first responders on what to do in the case of an overdose, we can reduce death rates and save lives.